Colorado, 2017

Hail and Damaging Winds in Colorado, August 10, 2017

August 10, 2017 · NWS BOU · 15 events in 4 counties and zones

Severe thunderstorms produced large hail, torrential rainfall and quarter size hail across parts of Larimer, Lincoln and Weld counties. The combination of heavy rain and hail overwhelmed the drainage system in Evans, and produced widespread street flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, torrential rainfall and quarter size hail across parts of Larimer, Lincoln and Weld counties. The combination of heavy rain and hail overwhelmed the drainage system in Evans, and produced widespread street flooding. Nearly 2.4 inches of rain fell in less than 45 minutes. Greeley Public Works briefly closed the roadway near Centerplace and 47th Avenue due to high water. In Weld County, straight-line winds tore the roof off a large outbuilding and caved in an exterior wall. Farm equipment inside the structure was damaged in addition to nearby crops. According to Xcel Energy, about 5,000 customers were without power in the Greeley, Evans and LaSalle areas for nearly two hours. Strong winds and large hail struck between Keenseburg and Roggen. One farmstead reported their crops were completely flattened. In addition, sixty-six head of cattle were injured and later euthanized. Intense straight-line winds also uprooted trees and downed power lines in Lincoln County, near Punkin Center and along CO 71 north of Limon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 10, 2:00 PM MST, 1 minute earlier.

Area forecast discussion, Aug 10, 2:00 PM MST, 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
300 PM MDT Thu Aug 10 2017

.SHORT TERM...(This afternoon through Friday)
Issued at 300 PM MDT Thu Aug 10 2017

Cold front has pushed through most of the plains, except over
southern Lincoln County at this time. Storms pushing off the
higher terrain and over the urban corridor have begun to erode the
cap, and are gaining strength. The most heating will be south of
a convergence line stretching from Simla to east of Hugo. This
area would be the best place to see strongest storms with large
CAPE values and better surface winds for a possible weak tornado.
Otherwise the northeasterly post frontal winds are not that
favorable to help with a surface spin-up. Since the cold front is
pushing south, the best chance for a spin-up may end up south of
our forecast area. Elsewhere on the plains, with CAPE values near
1000 J/kg, will remain in an environment capable of penny to an
inch sized hail, strong outflow winds and heavy rain will remain.

This activity will diminish north to south as subsidence moves
into the area, although a possible shortwave over eastern Utah
may be enough to keep activity going until near midnight. Skies
should then clear out enough for areas of fog to develop as a weak
surface low is progged near the DIA airport.

Expect slightly higher temperatures Friday as the upper ridge
builds north a bit and allows for some warm advection.
Precipitable water values will be decreasing some and QG motion
will be weak downward, so expecting a slightly drier day in terms
of storms. Yet CAPE values of of 1000-1500 J/kg will allow for at
least isolated activity.

.LONG TERM...(Friday night through Wednesday)
Issued at 300 PM MDT Thu Aug 10 2017

West to northwest flow aloft will continue through the weekend
with high pressure to the South and upper troughing moving South
out of Canada. This pattern will continue to bring unsettled
and moist weather and afternoon convection to the region.

For Friday evening...a wave will move through the flow helping to
bring increased instability to the plains by the late afternoon
and evening hours. Winds in the mid levels will continue to be
strong NW while surface winds will transition to a more southerly
direction. This will help to increase vertical shear values from
50 to 55 kts by 00z Saturday. The southeast flow will also aid in
the transport of additional low-level moisture over portions of
the plains east of a Sterling to Limon line and west into Elbert
county. Models show PW values increasing to over 1 inch by the
weekend on the plains. These combined ingredients will allow for
increase chances of severe storms by Friday afternoon and evening.
Main hazards will be large hail, potentially damaging outflow
winds and localized heavy rainfall.

For Saturday into Sunday...a cold front will drop out of the
Dakotas bringing a slightly cooler airmass and subsequent
instability along with continued surface moisture and more ideal
upslope ENE flow. This does not appear at this time to be a
particularly strong front with little fluctuations expected in
temperatures from previous days. Afternoon convection will
continue to be the main weather hazard with gusty winds, small
hail and brief moderate to heavy rainfall.

By next week upper ridging moves in over the Central CONUS with a
deepening trough over CA. This pattern shift will allow for
increased drying and warmer temperatures through the week. A
shortwave in various models Tuesday will bring another round of
afternoon convection with a slight chance of strong storms into
Tuesday evening. Models diverge slightly by mid week with
evolution of the upper pattern. Will continue with slightly below
average temperatures with low confidence in extended forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 300 PM MDT Thu Aug 10 2017

Winds will remain northeast in the post frontal airmass through
nearly 06z before becoming light drainage. Thunderstorms will
impact the Denver area until around 01Z, with prevailing VFR
conditions but may see brief MVFR conditions in a stronger storm.
There is also a possibility to see small hail. Low clouds and fog
are expected to form over northeast Colorado after 06Z as skies
are clearing overnight and a weak surface low forms near DEN.
Ceilings are expected to drop below 1000 feet with a good chance
for fog and visibility of a quarter mile or less through at least
12Z Friday morning.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kriederman
LONG TERM...Bowen
AVIATION...Kriederman
Hazardous weather outlook, Aug 10, 9:51 AM MST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1051 AM MDT Thu Aug 10 2017

COZ030>051-111700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1051 AM MDT Thu Aug 10 2017

...Strong storms possible this afternoon into this evening south
of I-70 and east of the Palmer Divide...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected to redevelop this
afternoon. A few storms could become severe, mainly over the
eastern plains south of Interstate 70 over eastern Elbert and
Lincoln counties. Hail up to golf balls, heavy rain and wind
gusts of 60 mph or stronger will be possible with the severe
storms. Elsewhere, storms will be capable of producing brief
heavy rain, small hail, and wind gust to 50 mph.

Storms should move out of the area by midnight, with clearing
skies allowing the formation of areas of fog over the plains into
the early morning hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The pattern will remain unsettled on Friday, with sufficient
moisture coupled with afternoon heating to produce another round
of the thunderstorms. A few of the storms over the far northeast
plains as well as along and southeast of the Palmer Divide could
become severe. The main hazards would be hail up to one inch in
diameter, wind gusts to 60 mph and locally heavy rainfall.

A chance of weaker afternoon and evening showers and
thunderstorms will continue this weekend, with some drying by
early next week. Temperatures will continue to run slightly below
seasonal normals.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2pm today, likely over
Elbert and Lincoln counties.

In the hours before

Local storm report, Aug 10, 1:02 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
202 PM MDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             5 NW RED FEATHER LAKES  40.85N 105.65W
08/10/2017  M0.50 INCH       LARIMER            CO   TRAINED SPOTTER

&&

RGD
Special weather statement, Aug 10, 1:03 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Denver CO
203 PM MDT THU AUG 10 2017

COZ035-038-102045-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
203 PM MDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARIMER COUNTY UNTIL
245 PM MDT...

At 202 PM MDT, trained weather spotters reported a strong
thunderstorm near Red Feather Lakes, or 30 miles northwest of Fort
Collins, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northeastern Fort Collins, Wellington, Mishawaka, Livermore, Red
Feather Lakes, Teds Place, Bellvue, Poudre Park and Virginia Dale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4061 10494 4061 10518 4077 10565 4079 10564
      4081 10567 4086 10568 4087 10566 4086 10565
      4087 10562 4089 10565 4089 10567 4093 10564
      4100 10494
TIME...MOT...LOC 2002Z 274DEG 29KT 4084 10553

GIMMESTAD

The radar

The Denver radar (KFTG), 53 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

8 hail, 6 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Weld

When
August 10, 2:01 PM MST
Where
Weld County, 5.51 mi SSE of Garden City
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.260, -104.600

Hail, Adams

When
August 10, 2:05 PM MST
Where
Adams County, 2.16 mi W of Ft Carson
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
38.730, -104.820

Hail, Larimer

When
August 10, 2:05 PM MST
Where
Larimer County, 2.21 mi WSW of Drakes
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
40.540, -105.120

Thunderstorm Wind, Larimer

When
August 10, 2:05 PM MST
Where
Larimer County, 1.48 mi SSW of Laporte
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.600, -105.140

Hail, Larimer

When
August 10, 2:07 PM MST
Where
Larimer County, 3.47 mi SW of Drakes
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
40.510, -105.120

Hail, Larimer

When
August 10, 2:10 PM MST
Where
Larimer County, 2.6 mi SW of Drakes
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
40.520, -105.110

Hail, Larimer

When
August 10, 2:10 PM MST
Where
Larimer County, Drakes
Measured
1 in hail
Reported by
Public
Coordinates
40.550, -105.080

Hail, Larimer

When
August 10, 2:11 PM MST
Where
Larimer County, 0.52 mi W of Drakes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.550, -105.090

Thunderstorm Wind, Weld

When
August 10, 3:19 PM MST
Where
Weld County, 0.69 mi N of Keenesburg
Measured
52 kt (60 mph) measured gust
Reported by
Law Enforcement
Coordinates
40.110, -104.520

Heavy Rain, Weld

When
August 10, 3:38 PM MST
Where
Weld County, 2.07 mi S of Lucerne
Reported by
Trained Spotter
Coordinates
40.450, -104.680

Heavy rain forced brief road closures in Greeley due to standing water. A trained spotter measured 2.38 inches of rain, which fell in less than 45 minutes.

Hail, Weld

When
August 10, 3:40 PM MST
Where
Weld County, 4.17 mi NE of Keenesburg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.134, -104.455

Strong winds and large hail accompanied a thunderstorm that struck between Keenseburg and Roggen. One farmstead reported the crops were completely flattened in one field. In addition, sixty-six head of cattle were injured and later euthanized.

Thunderstorm Wind, Weld

When
August 10, 3:45 PM MST
Where
Weld County, Roggen
Measured
70 kt (81 mph) estimated gust
Reported by
Social Media
Coordinates
40.170, -104.370

Intense straight-line winds tore the roof off a large outbuilding and caved in an exterior wall. Farm equipment inside the structure was damaged. Crop damage was also observed.

Hail, Lincoln

When
August 10, 3:55 PM MST
Where
Lincoln County, 4.66 mi NNW of (Lic)limon Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.340, -103.690

Thunderstorm Wind, Lincoln

When
August 10, 5:19 PM MST
Where
Lincoln County, 7.23 mi SW of Punkin Center
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.840, -103.810

Thunderstorm Wind, Lincoln

When
August 10, 5:20 PM MST
Where
Lincoln County, 6.22 mi S of Punkin Center
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.810, -103.700

Intense winds uprooted large trees and downed some power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706203, 706196, 706197, 708322, 706198, 706199, 706200, 706201, 706204, 719438, 708325, 706324, 706202, 706205, 706322.